logoThe People's Perspective on Medicine

The BP Drug Lisinopril Initiates Intestinal Blockage

ACE inhibitors are first-line drugs for hypertension. The BP drug lisinopril is dispensed over 100 million times annually. Angioedema is a bad side effect!
The BP Drug Lisinopril Initiates Intestinal Blockage
Young beautiful woman suffering stomach cramps on belly holding tummy with her hands in period pain lying on bed at home bedroom in soft lifestyle lighting set in menstruation hurt concept

Lisinopril is taken by 20 millions Americans to lower blood pressure. It is a very effective medication. Most people tolerate the BP drug lisinopril quite well. A substantial number do experience a really nasty cough, though. A rare, but far more dangerous complication is abdominal angioedema. It can lead to intestinal blockage.

Abdominal Angioedema and the BP Drug Lisinopril:

Q. I went to the emergency room with severe abdominal pain last month. I thought it might be a recurrence of hiatal hernia, but it turned out to be bowel obstruction.

I was discharged after two days and went home with partial obstruction. The doctors said I should manage it with diet and laxatives.

After nine days of bloating, cramping and a distended belly, I searched the web and found your article on lisinopril causing abdominal obstruction. I immediately stopped taking lisinopril and notified my cardiologist. After a few days, my symptoms diminished dramatically. I’m now back to normal.

This person is fortunate. There are other cases where abdominal angioedema remained a medical mystery for a long time. Intestinal blockage can be a life-threatening condition.

A. ACE inhibitor blood pressure drugs like lisinopril can trigger a condition called angioedema. Emergency physicians are familiar with symptoms such as swollen lips, tongue and throat. If not treated promptly, angioedema can become life threatening because the airway may close.

Health care professionals are far less familiar with intestinal angioedema. ACE inhibitors can also cause swelling of the small and large intestines leading to bowel obstruction. This too can be a life-threatening complication.

Doctors may have trouble diagnosing abdominal angioedema because symptoms may mimic many other digestives disorders. Nausea, diarrhea, bloating and intermittent abdominal pain are common complaints. We’re glad you were able to discover the source of your distress.

What If the BP Drug Lisinopril Is Taken for Years?

Some physicians have a hard time pinning the tail on an ACE inhibitors because the complications can come on after years of safe use. If a patient has been on the BP drug lisinopril for two or three years with no apparent side effects, many doctors might look elsewhere for the cause of a horrible hacking cough or a very bad bellyache.

Lisa was taking the lisinopril for five years!

“While on vacation in Texas I woke one morning feeling quite full as if I had just finished a big meal. It was uncomfortable but not painful. As the day went on it worsened and was extremely painful. Finally, my husband insisted we go to the ER.

“They took me in immediately and did a CT scan. They diagnosed a blockage in the small intestines. They immediately started pain meds and inserted a nasograstric (NG) tube to empty my stomach. I was admitted into the hospital. They told me it would resolve itself or they would need to do surgery. The next day’s an X-ray showed that it was clear.

“I had been taking lisinopril for more than five years with no noticeable side effects. During my stay in the hospital I was initially not allowed anything to eat or drink. I eventually was permitted liquid. NO lisinopril. I was fine the next day.

“They told me I would need to follow up when I returned home. Luckily, I live close to the Mayo Clinic in Rochester. At my visit to my doctor he reviewed scans from the hospital and did another CT scan that day. He determined that lisinopril caused abdominal angioedema based on the type of symptoms I had. Not taking lisinopril in the hospital is what resolved the problem. I’ll be looking for an alternative blood pressure pill going forward!”

Learn more about the BP drug lisinopril and angioedema at this link:

Lisinopril Side Effects Can Be Life Threatening: Beware Angioedema and ACE Inhibitors!

Share your own lisinopril story in the comment section below. Has it worked well for you with no unpleasant side effects? Let us know. What about a cough or angioedema. Let others better understand your symptoms by sharing your experience with an ACE inhibitor. We have written about many situations when ACE inhibitor side effects were not recognized in our book, Top Screwups

Rate this article
star-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-empty
4.7- 29 ratings
About the Author
Joe Graedon is a pharmacologist who has dedicated his career to making drug information understandable to consumers. His best-selling book, The People’s Pharmacy, was published in 1976 and led to a syndicated newspaper column, syndicated public radio show and web site. In 2006, Long Island University awarded him an honorary doctorate as “one of the country's leading drug experts for the consumer.” .
Get the latest health news right in your inbox

Join our daily email newsletter with breaking health news, prescription drug information, home remedies AND you'll get a copy of our brand new full-length health guide — for FREE!

Screenshots of The People's Pharmacy website on mobile devices of various sizes
Join over 150,000 Subscribers at The People's Pharmacy

We're empowering you to make wise decisions about your own health, by providing you with essential health information about both medical and alternative treatment options.